Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 14, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Sep 29, 2017, 3:10 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Sep 30, 2017, 7:00 AM EDT. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2017, 3:10 PM EDT (19:10 UTC)
- In effect from
- Sep 30, 2017, 7:00 AM EDT
- Expired
- Oct 1, 2017, 7:48 PM EDT
- In force
- 37 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
397 WHUS42 KILM 291910 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 310 PM EDT FRI SEP 29 2017 NCZ106-108-SCZ054-056-010000- /O.NEW.KILM.BH.S.0014.170930T1100Z-171001T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 310 PM EDT FRI SEP 29 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING. MODERATE TO STRONG NORTHEAST WINDS WILL PRODUCE A STRONG NORTH TO SOUTH LONGSHORE CURRENT ON SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ 43
4 follow-up statements
999 WHUS42 KILM 300908 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 508 AM EDT SAT SEP 30 2017 NCZ106-108-SCZ054-056-010000- /O.CON.KILM.BH.S.0014.170930T1100Z-171001T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 508 AM EDT SAT SEP 30 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... MODERATE TO STRONG NORTHEAST WINDS AND A NORTHEAST SWELL WILL PRODUCE A STRONG NORTH TO SOUTH LONGSHORE CURRENT TODAY. * LOCATIONS...EAST FACING BEACHES OF PENDER...NEW HANOVER...HORRY AND GEORGETOWN COUNTIES. * TIMING...FROM EARLY MORNING THROUGH THIS EVENING. * IMPACTS...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 47
881 WHUS42 KILM 302350 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 750 PM EDT SAT SEP 30 2017 NCZ106-108-SCZ054-056-020000- /O.EXT.KILM.BH.S.0014.000000T0000Z-171002T1000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 750 PM EDT SAT SEP 30 2017 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE SUNDAY NIGHT... MODERATE TO STRONG NORTHEAST WINDS AND A NORTHEAST SWELL WILL PRODUCE A STRONG NORTH TO SOUTH LONGSHORE CURRENT ON SUNDAY. * LOCATIONS...EAST FACING BEACHES OF PENDER...NEW HANOVER...HORRY AND GEORGETOWN COUNTIES. * TIMING...FROM EARLY MORNING THROUGH THIS EVENING. * IMPACTS...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 43
054 WHUS42 KILM 010907 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 507 AM EDT SUN OCT 1 2017 NCZ106-108-SCZ054-056-020000- /O.CON.KILM.BH.S.0014.000000T0000Z-171002T1000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 507 AM EDT SUN OCT 1 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * LOCATIONS...EAST FACING BEACHES OF PENDER...NEW HANOVER...HORRY AND GEORGETOWN COUNTIES. * TIMING...FROM EARLY MORNING THROUGH THIS EVENING. * IMPACTS...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS. * OTHER HAZARDS...THERE WILL BE A MODERATE RISK OF RIP CURRENTS FOR THE BEACHES OF PENDER...NEW HANOVER...HORRY AND GEORGETOWN COUNTIES. IN BRUNSWICK COUNTY THERE IS A MODERATE RISK OF RIP CURRENTS FROM OCEAN ISLE BEACH WEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 47
331 WHUS42 KILM 012348 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 748 PM EDT SUN OCT 1 2017 NCZ106-108-SCZ054-056-020100- /O.CAN.KILM.BH.S.0014.000000T0000Z-171002T1000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 748 PM EDT SUN OCT 1 2017 ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE BEACH HAZARDS STATEMENT. $$ 43
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 29, 1:11 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 29, 1:11 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
111 PM EDT Fri Sep 29 2017
.SYNOPSIS...
A cold front will bring cooler temperatures today and increasing
northeast winds. Showers will follow the front later today and
tonight, before clearing off the coast on Saturday.
Temperatures, in line with early October, will prevail much of
the upcoming week, as Canadian high pressure holds north of the
Carolinas.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Friday...A surface cold front slipped through the
area early this morning and currently sits near Charleston, SC.
Visible satellite imagery shows a broken rope cloud just south
of the Frying Pan Shoals buoy which likely marks the eastward
extension of the front. Northeasterly surface winds are
advecting cooler, drier air into the area, however this won't
completely change the airmass today south of Cape Fear where
pooled moisture behind the front will maintain a ribbon of
higher dewpoints.
The vertical extent of this new airmass is only 1000-2000 feet,
topped off by continued westward winds aloft where yesterday's
hot airmass remains. Where enough moisture exists later today,
pop-up showers and thunderstorms will develop. High-res models
are focusing on eastern South Carolina just inland from the
coast as the zone to watch. I have focused an area of 30% rain
chances here, with lesser chances forecast elsewhere. A zone of
rather dense mid-level cloudiness across the central and
northern portions of North Carolina is associated with a tongue
of 700 mb moisture getting pulled eastward into ascent provided
by a 120 kt jet streak moving off the New England coastline. It
appears this should remain north of our forecast area today with
little impact until this evening.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 323 AM Friday...Fall-like weekend forthcoming across the
region as a Canadian high presses SE-S into SE NC and NE SC,
Saturday and Sunday respectively. If the offing are maximum
temperatures holding below 80 degrees in most localities and
minimums dipping into the 50s Sunday morning! Although early
Saturday will initiate a bit on the grey side, this will not
represent the 'flavor of the weekend', as both middle and low
level drying commence after midday Saturday. This sky clearing
trend into Saturday night will assist in coolish low temps early
on Sunday. Near the coast this may not be quite the case given
warm SSTs in NE flow, and a sizable minimum temp gradient is
likely across the eastern zones each of the morns. Slight
veering of boundary layer winds Sunday more directly onshore
will probably propel a layer of strato-cumulus inland, but
shallow enough that breaks in the clouds will be seen in the
day. The only mentionable pop values this period are early
Saturday near the coast, before rolling offshore.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 PM Thursday...Medium range guidance is still in good
agreement on a mostly dry and overall warm extended period. Mid
level ridging will initially move across the upper Great Lakes
Region then translate south over the Tennessee and Mississippi
Valley. This will keep surface high pressure aligned mostly
northeast to southwest with the axis moving to the southwest by
the middle of next week. Will continue to keep the slight to low
chance of showers aligned near the coast due to the possibility
of a coastal trough or two development. Overall temperature
guidance has changed little with near or slightly below average
readings early with a slow modification to just over climatology
be the end of the period.
&&
.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
As of 18Z...A shallow cold front is slowly moving down through
coastal South Carolina between Georgetown and Charleston. North
of this front northeasterly winds only 1000-2000 feet deep are
bringing in cooler air. Above this shallow cool air, winds
remain westerly and are quite warm. There is a narrow window
across eastern South Carolina this afternoon for isolated
showers and t-storms to develop, primarily 20Z-23Z going by
latest high-res models. Movement could be erratic given the
shifting winds in the lowest few thousand feet of the
atmosphere. Elsewhere, stratocumulus with bases 2500-3500 feet
AGL developing across eastern North Carolina should remain in
the ILM vicinity this afternoon, but should try to spread
southwestward as the sun sets this evening. As even deeper cool
air arrives overnight these cloud bases may descend to 1000 feet
AGL along the coast, with some of the computer model guidance
even showing a few hours of IFR ceilings around sunrise Saturday
morning.
Extended Outlook..Any early MVFR in ceilings will lift to VFR
by mid Saturday morning. MVFR ceilings are possible Sunday as
stronger onshore winds develop. VFR Monday through Tuesday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Friday...A cold front has recently moved across
Winyah Bay and the adjoining coastal waters, allowing
northeasterly winds to spread across all of our forecast area.
The strongest winds 15-20 kt with gusts to 23 kt, are occurring
north of Cape Fear where recent buoy reports indicate seas have
increased to 5 feet at the nearshore Wrightsville Beach CORMP
buoy. This is substantially higher than our earlier forecast
indicated, and has necessitated significant changes in our
forecast. With the front stalling over southern South Carolina
the remainder of the day it does not appear this zone of
stronger winds and larger seas will build south of Cape Fear
much, so the forecast remains essentially unchanged from Myrtle
Beach southward.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 323 AM Friday...Deteriorating marine conditions appear in
the wind, as a large and seasonably strong Canadian high pushes
its leading edge across our local 0-20 NM waters. Additionally,
it looks as if pressure falls are in the cards off north Fl and
the SE GA coast late Saturday, which will maintains a cramped
pressure gradient this weekend, spelling stout winds, and gusty
conditions at times. As result a SCA has been hoisted beginning
midday Saturday to run through the weekend. Generally we'll see
4-7 foot seas late Saturday through Sunday in 6-7 second wave
intervals develop, and the accompanying chop, so dangerous seas
will form due to both steepness, and the confusion of multiple
wave energies interacting. No TSTMS expected this weekend but
some rain at sea may be ongoing very early on Saturday before
moving offshore.
LONG TERM /MONDAY THROUGH TUESDAY/...
As of 300 PM Thursday...Its northeast winds all of the time for
the coastal waters extended period. High pressure, centered
over New York and Pennsylvania will keep a northeast flow in
place throughout the period. Wind speeds will generally be in a
range of 15-20 knots. Significant seas will generally be in
small craft criteria range maybe dipping just below by the end
of the period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from noon Saturday to 6 AM EDT Monday for
AMZ250-252-254-256.
&&
SYNOPSIS...MJC
NEAR TERM...TRA
SHORT TERM...MJC
LONG TERM...SHK
AVIATION...TRAHazardous weather outlook, Sep 29, 2:58 PM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 258 PM EDT Fri Sep 29 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-301100- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 258 PM EDT Fri Sep 29 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-301100- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 258 PM EDT Fri Sep 29 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-301100- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 258 PM EDT Fri Sep 29 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO 6 AM EDT MONDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory conditions may continue through Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 3:28 AM EDT | Small Craft Advisory | ILM | 5 days |
Nearby
Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in South Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.